With PEG, that is.
Every Wednesday is chemo day, so we spoke to the medical oncologist about the unending nausea. They gave me some Zofran via IV with all the other drugs they give me (Benadryl, Tagamet, Erbitux, Taxotere), and that worked like a champ to calm down the queasies. The entire procedure takes about three hours or so, and toward the end, once again my stomach was waking up and making those growling noises, so they gave me a bag of Ativan as well. Since both the Zofran and the Ativan seem to work to control things – and since yours truly, with no insurance, would have to pay close to $2000 for enough Zofran to last the remainder of my treatment time – they gave me a scrip for Ativan, which is cheaper ($45 for 30 pills, brand name). As long as I take it every four to six hours, I’m golden. I can even actually eat soft things and flush the feeding tube without feeling an imminent reversal about to occur.
So for now, PEG will remain with me. As the back of my throat is a little sore, this is probably a good thing, as I may wind up needing her anyway.
The only other issue I have is with significantly thick mucous. A handy recommendation from someone else led me to Mucinex, a timed release pill that helps thin the secretions. This seems to be working to help control it, at least so that I’m not constantly gagging on the spit back there.
I’ve managed to eat some broth and drink some Boost. My sister brought me popsicles and there’s ice cream in the freezer. Milkshakes are a good smooth drink as well. On these foods, I’ll go through the remaining three chemo sessions and the remaining seventeen(!) radiation treatments over the next three weeks or so. We’re halfway home!
People have asked me what happens next. There will be a period of recovery. Radiation is, as someone pointed out, the gift that keeps on giving. It will probably be a couple of weeks at least before the burns on my neck – which are starting to appear – and the thick mucous start to go away. Taste buds generally start coming back during that period and most people I’ve heard from say they’re almost 100% within a month after cessation of treatment. The horrible rash/acne thing will disappear very rapidly after I’m off the chemo drugs. Throughout it all, I’ll probably still be more easily fatigued, sleep more than usual (even though I’m suffering from horrible insomnia right now and watching way more than my fair share of infomercials in the wee hours), and I’ll still need to go through some speech therapy to learn how to use my tongue better to improve my speech, although it’s not bad enough that no one can understand me. There will be periodic CAT scans and possible PET scans, as followups, about six months down the line, with monthly visits for the next year to my ENT and radiology oncologist so they can monitor me. As long as everything looks good, we’ll move to visits every two months, then three months with the third year, then four months for the fourth year, then every six months, probably forever.
I’m not dying of the cancer with which I was diagnosed in June, and in fact, they’re pretty sure they got it all out with the surgery. We’re pursuing the most aggressive treatment because of the type of cancer, which is itself very aggressive, my lack of risk factors for actually getting it in the first place, and to make sure that nothing miscroscopic escaped. All in all, would I do it again? You bet. The alternative would have been to passively rot away from something that could have been treated. That, as they say, is not my style. I’d hope it isn’t the style of anyone passing through here, either.